Advertisement

Acta Applicandae Mathematicae

, Volume 109, Issue 1, pp 151–196 | Cite as

Compatibility, Multi-brackets and Integrability of Systems of PDEs

  • Boris Kruglikov
  • Valentin Lychagin
Article

Abstract

We establish an efficient compatibility criterion for a system of generalized complete intersection type in terms of certain multi-brackets of differential operators. These multi-brackets generalize the higher Jacobi-Mayer brackets, important in the study of evolutionary equations and the integrability problem. We also calculate Spencer δ-cohomology of generalized complete intersections and evaluate the formal functional dimension of the solutions space. The results are used to establish new integration methods.

Keywords

Multi-brackets Jacobi-Mayer bracket Spencer cohomology Koszul homology Buchsbaum-Rim complex Integral Characteristics System of PDEs Symbols Compatibility 

Mathematics Subject Classification (2000)

35N10 58A20 58H10 35A30 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bruns, W., Herzog, J.: Cohen-Macaulay Rings. Cambridge University Press, Cambridge (1993) zbMATHGoogle Scholar
  2. 2.
    Bruns, W., Vetter, U.: Determinental Rings. Lect. Notes in Math., vol. 1327. Springer, Berlin (1988) Google Scholar
  3. 3.
    Bryant, R.L., Chern, S.S., Gardner, R.B., Goldschmidt, H.L., Griffiths, P.A.: Exterior Differential Systems. MSRI Publications, vol. 18. Springer, Berlin (1991) zbMATHGoogle Scholar
  4. 4.
    Buchsbaum, D.A., Eisenbud, D.: What annihilates a module?. J. Algebra 47, 231–243 (1977) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Buchsbaum, D.A., Rim, D.S.: A generalized Koszul complex, II. Depth and multiplicity. Trans. Am. Math. Soc. 111, 197–224 (1964) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Burch, L.: On ideals of finite homological dimension in local rings. Proc. Camb. Philos. Soc. 64, 941–948 (1968) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Cartan, E.: Les systèmes différentiels extérieurs et leurs applications géométriques. Actualités Sci. Ind., vol. 994. Hermann, Paris (1945) (French) zbMATHGoogle Scholar
  8. 8.
    Darboux, G.: Leçons sur la théorie générale des surfaces et les applications géométriques du calcul infinitésimal, III Partie. Gauthier-Villars, Paris (1894) Google Scholar
  9. 9.
    de Azcárraga, J.A., Perelomov, A.M., Pérez Bueno, J.C.: The Schouten-Nijenhuis bracket, cohomology and generalized Poisson structures. J. Phys. A 29(24), 7993–8009 (1996) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Dunkl, C.F.: Differential-difference operators associated to reflection groups. Trans. Am. Math. Soc. 311(1), 167–183 (1989) zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Eisenbud, D.: Commutative Algebra with a View Toward Algebraic Geometry. Springer, Berlin (1995) zbMATHGoogle Scholar
  12. 12.
    Gelfand, I., Gelfand, S., Retakh, V., Wilson, R.L.: Quasideterminants. Adv. Math. 193(1), 56–141 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Goldberg, V., Lychagin, V.: On the Blaschke conjecture for 3-webs. J. Geom. Anal. 16(1), 69–115 (2006) zbMATHMathSciNetGoogle Scholar
  14. 14.
    Goldberg, V., Lychagin, V.: Abelian equations and rank problems for planar webs. Russ. Math. (Iz. VUZ) 51(10), 39–75 (2007) MathSciNetGoogle Scholar
  15. 15.
    Goldschmidt, H.: Integrability criteria for systems of nonlinear partial differential equations. J. Differ. Geom. 1(3), 269–307 (1967) zbMATHMathSciNetGoogle Scholar
  16. 16.
    Goursat, E.: Lecons sur l’intégration des équations aux dérivées partielles du premier ordere. Hermann, Paris (1891) Google Scholar
  17. 17.
    Guillemin, V., Sternberg, S.: An algebraic model of transitive differential geometry. Bull. Am. Math. Soc. 70, 16–47 (1964) zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Guillemin, V., Quillen, D., Sternberg, S.: The integrability of characteristics. Commun. Pure Appl. Math. 23(1), 39–77 (1970) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Gunter, N.M.: Integration of PDEs of the First Order. ONTI, Leningrad (1934) (Russian) Google Scholar
  20. 20.
    Heckman, G.J.: Quantum integrability for the Kovalevskaya top. Indag. Math. (N.S.) 9(3), 359–365 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Hörmander, L.: Linear Partial Differential Operators, 3rd edn. Springer, Berlin (1969) zbMATHGoogle Scholar
  22. 22.
    Hubert, E.: Notes on triangular sets and triangulation-decomposition algorithms: I. Polynomial systems; II. Differential systems. In: Symbolic and Numerical Scientific Computation (Hagenberg, 2001). Lecture Notes in Comput. Sci., vol. 2630, pp. 1–39, 40–87. Springer, Berlin (2003) Google Scholar
  23. 23.
    Janet, M.: Leçons sur les systèms d’équations. Gauthier-Villers, Paris (1929) Google Scholar
  24. 24.
    Krasilschik, I.S., Lychagin, V.V., Vinogradov, A.M.: Geometry of Jet Spaces and Differential Equations. Gordon and Breach, New York (1986) Google Scholar
  25. 25.
    Kruglikov, B.S.: Note on two compatibility criteria: Jacobi-Mayer bracket vs. differential Gröbner basis. Lobachevskii J. Math. 23, 57–70 (2006) zbMATHMathSciNetGoogle Scholar
  26. 26.
    Kruglikov, B.S.: Invariant characterization of Liouville metrics and polynomial integrals. J. Geom. Phys. 58(8), 979–995 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Kruglikov, B.S.: Anomaly of linearization and auxiliary integrals. In: SPT 2007—Symmetry and Perturbation Theory, pp. 108–115. World Scientific, Singapore (2008) CrossRefGoogle Scholar
  28. 28.
    Kruglikov, B.S., Lychagin, V.V.: Mayer brackets and solvability of PDEs—I. Differ. Geom. Appl. 17, 251–272 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Kruglikov, B.S., Lychagin, V.V.: A compatibility criterion for systems of PDEs and generalized Lagrange-Charpit method. A.I.P. Conference Proceedings, Global Analysis and Applied Mathematics International Workshop on Global Analysis, vol. 729, no. 1, pp. 39–53 (2004) Google Scholar
  30. 30.
    Kruglikov, B.S., Lychagin, V.V.: Mayer brackets and solvability of PDEs—II. Trans. Am. Math. Soc. 358(3), 1077–1103 (2005) CrossRefMathSciNetGoogle Scholar
  31. 31.
    Kruglikov, B.S., Lychagin, V.V.: Multi-brackets of differential operators and compatibility of PDE systems. C. R. Math. 342(8), 557–561 (2006) zbMATHMathSciNetGoogle Scholar
  32. 32.
    Kruglikov, B.S., Lychagin, V.V.: Dimension of the solutions space of PDEs. In: J. Calmet, W. Seiler, R. Tucker (eds.) Global Integrability of Field Theories, Proc. of GIFT-2006, pp. 5–25 (2006). ArXive e-print: math.DG/0610789
  33. 33.
    Kruglikov, B.S., Lychagin, V.V.: Compatibility, multi-brackets and integrability of systems of PDEs. Prepr. Univ. Tromsø 2006-49. ArXive:math.DG/0610930
  34. 34.
    Lada, T., Stasheff, J.: Introduction to SH Lie algebras for physicists. Int. J. Theor. Phys. 32(7), 1087–1103 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Lie, S.: Gesammelte Abhandlungen, Bd. 1–4. Teubner, Leipzig (1929) Google Scholar
  36. 36.
    Lie, S., Engel, F.: Theorie der Transformationsgruppen. Begründungstransformationen, vol. II. Teubner, Leipzig (1888–1893) zbMATHGoogle Scholar
  37. 37.
    Lychagin, V.V.: Homogeneous geometric structures and homogeneous differential equations. In: V. Lychagin (ed.) The Interplay between Differential Geometry and Differential Equations, Am. Math. Soc. Transl., ser. 2, vol. 167, pp. 143–164 (1995) Google Scholar
  38. 38.
    Lychagin, V.V.: Quantum mechanics on manifolds. Acta Appl. Math. 56(2–3), 231–251 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Malgrange, B.: Equations differentielles sans solutions (d’apres Lars Hormander). In: Sem. Bourbaki. Exp. No. 213, vol. 6, pp. 119–125. Soc. Math. France, Paris (1995) Google Scholar
  40. 40.
    Mansfield, E.L.: A simple criterion for involutivity. J. Lond. Math. Soc. 54(2), 323–345 (1996) zbMATHMathSciNetGoogle Scholar
  41. 41.
    Matveev, V.S., Topalov, P.J.: Quantum integrability for the Beltrami-Laplace operator as geodesic equivalence. Math. Z. 238, 833–866 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Michor, P.W., Vinogradov, A.M.: n-ary Lie and associative algebras. In: Geometrical Structures for Physical Theories, II (Vietri, 1996). Rend. Sem. Mat. Univ. Politec. Torino 54(4), pp. 373–392 (1996) Google Scholar
  43. 43.
    Moyal, J.: Quantum mechanics as a statistical theory. Proc. Camb. Philos. Soc. 45, 99–124 (1945) CrossRefMathSciNetGoogle Scholar
  44. 44.
    Nambu, Y.: Generalized Hamiltonian dynamics. Phys. Rev. D 7, 2405–2412 (1973) CrossRefMathSciNetGoogle Scholar
  45. 45.
    Palais, R.: Seminar on the Atiyah-Singer Index Theorem. Annals of Mathematics Studies, vol. 57. Princeton Univ. Press, Princeton (1965) zbMATHGoogle Scholar
  46. 46.
    Perelomov, A.M.: Integrable Systems of Classical Mechanics and Lie Algebras, vol. 1. Birkhäuser, Basel (1990) (transl. from Russian) Google Scholar
  47. 47.
    Spencer, D.C.: Overdetermined systems of linear partial differential equations. Bull. Am. Math. Soc. 75, 179–239 (1969) zbMATHCrossRefGoogle Scholar
  48. 48.
    Sternberg, S.: Lectures on Differential Geometry. Prentice-Hall, Englewood Cliffs (1964) zbMATHGoogle Scholar
  49. 49.
    Sweeney, W.J.: The δ-Poincaré estimate. Pac. J. Math. 20, 559–570 (1967) zbMATHMathSciNetGoogle Scholar
  50. 50.
    Verbovetsky, A.: On the cohomology of compatibility complex. Usp. Mat. Nauk 53(1) (1998) (319) 213–214; transl. Russ. Math. Surv. 53(1) (1998) 225–226 Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  1. 1.Institute of Mathematics and StatisticsUniversity of TromsøTromsøNorway

Personalised recommendations